Eyelash extension adhesives may cause bad reactions

Eyelash extension adhesives may cause bad reactions
Infections and allergies from cosmetic procedure can damage eyes or cause swelling, loss of eyelashes.

(HealthDay)—For those who aren't born with long, fluttery eyelashes, cosmetic extensions can help achieve that often sought-after look. But eye experts warn that the adhesives used to apply these eyelash extensions can cause allergies and infections.

The American Academy of Ophthalmology (AAO) warns that among the potential dangers associated with cosmetic eyelash extensions and the adhesives used to apply them are infections of the cornea and eyelid, permanent or temporary loss of eyelashes, and eyelid swelling.

The academy said that a recent Consumer Reports article details the cases of several patients who suffered infections and to -based adhesives used with eyelash extensions.

The AAO said consumers should use caution if they're considering eyelash extensions and offered the following advice:

  • Only go to an aesthetician who is certified and working at a reputable business.

  • Ensure that adequate and proper hygiene is practiced by the aesthetician.

  • Ask about the eyelash adhesive ingredients before getting the extensions applied.

People who develop an infection, allergic reaction or other irritation after using eyelash extensions or other eye products should immediately seek medical attention from an —a doctor who specializes in the treatment of eye conditions, the experts noted in an AAO news release.

More information: The U.S. Food and Drug Administration offers tips for the safe use of eye cosmetics.

add to favorites email to friend print save as pdf

Related Stories

FDA says product mislabeled, misleading

Nov 20, 2007

U.S. regulators seized about $2 million of potentially harmful eye products that contain a drug ingredient officials said could lead to decreased vision.

Longer Eyelashes Possible With New Medical Treatment

Mar 04, 2010

(PhysOrg.com) -- As far back as Cleopatra, long eyelashes have had an aesthetic appeal, with the only way to achieve this look being the use of cosmetic products that temporarily give the appearance of thicker ...

Recommended for you

Testosterone testing has increased in recent years

9 hours ago

(HealthDay)—There has been a recent increase in the rate of testosterone testing, with more testing seen in men with comorbidities associated with hypogonadism, according to research published online Nov. ...

AMA: Hospital staff should consider impact of CMS rule

19 hours ago

(HealthDay)—Hospital medical staff members need to consider the impact of a final rule issued by the Centers for Medicare & Medicaid Services (CMS) that revised the conditions of participation for hospitals ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.